Unintended 'damage' of reports on side effects of medication

Although it is helpful to make the public aware of certain reports that may indicate the side effects of medications ("Concerns over two drugs available here" by Dr Daniel Ng Peng Keat; Sept 7) , we need to bear in mind the possible unintended damage that can follow.

For instance, there have been reports that mono-therapy of calcium may increase cardiovascular risks ("Calcium score's link to coronary artery disease"; May 7).

However, recent studies have confirmed that this does not occur with calcium given in combination with vitamin D.

The intake of adequate calcium with vitamin D has helped to lower the risk of osteoporosis, which is a silent killer.

As far as I am aware, all calcium supplements given locally are combined with vitamin D.

The mentioned report has caused many seniors to stop their calcium intake abruptly, resulting in the probability of higher risk of osteoporosis in these susceptible individuals.

Also, negative reports on anti-depressants have caused depressed patients to stop their medications abruptly, causing severe depression and increased suicidal thoughts.

Such medications should not be stopped abruptly and many such individuals need long-term treatment.

All medications have side effects.

The prescription of medication involves the assessment of whether the medication does more good than harm to the patient.

Even if the side effects are severe or life-threatening, sometimes, medication is still prescribed with proper follow-ups and monitoring.

Quek Koh Choon (Dr)

A version of this article appeared in the print edition of The Straits Times on September 22, 2015, with the headline 'Unintended 'damage' of reports on side effects of medication'. Print Edition | Subscribe